Illinois, 2019

Damaging Wind in Illinois, July 3, 2019

July 3, 2019 · NWS LSX · 1 event in 1 county or zone

Another MCV moved across the region, triggering showers and storms. One storm became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Another MCV moved across the region, triggering showers and storms. One storm became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 3, 2:28 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 3, 2:28 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
328 PM CDT Wed Jul 3 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 327 PM CDT Wed Jul 3 2019

Thunderstorm activity, like the past couple of days, should weaken
and eventually dissipate by late this evening due to the loss of
daytime instability. The remnant MCV currently near the MO/KS border
will continue to heat slowly to the east/northeast and this feature
may have to be watched for possible additional activity overnight
tonight. CAMs keep it fairly quiet associated with this feature
overnight, but yet another MCV is expected to develop associated
with overnight convection in eastern Kansas. This feature will
propagate eastward through the day on Thursday, and could help
provide a bit more focus for storms just downstream of it tomorrow
across the northwestern half of the CWA. Given that this feature
does not exist yet, the confidence in this scenario is not
particularly high. Regardless, additional scattered storms are
likely areawide due to moderate instability in an uncapped
atmosphere. These storms, like today and the previous couple of
days, should weaken and eventually dissipate during the evening
hours on Thursday. This should provide a window of dry weather for
4th of July festivities.

Little to no change in expected temperatures through the short-term
forecast period. Persistence remains a very good forecast, with lows
tonight and Thursday night mainly in the upper 60s to mid 70s and
highs for the 4th in the mid 80s to near 90 degrees. Humidity will
also remain high, so look for maximum heat index values to be in the
mid to upper 90s during the afternoon. All in all, a very typical
4th of July is forecast for the bi-state area with seasonably
hot/humid conditions and scattered thunderstorms in the afternoon
and early evening hours.

Gosselin

.LONG TERM...  (Friday through Next Wednesday)
Issued at 327 PM CDT Wed Jul 3 2019

Summertime weather pattern will remain in place heading into early
this weekend with seasonably hot/humid conditions and a chance of
thunderstorms each afternoon/evening. The mid/upper level ridge
begins to breakdown late this weekend allowing a slow-moving cold
front to move through the CWA. This frontal passage will provide
another chance of showers and thunderstorms from Friday night
through early Sunday. A brief period drier and slightly cooler
weather is likely to conclude the upcoming holiday week heading into
possibly early next week. Flow aloft becomes more zonal however
thereafter so expect temperatures to moderate back to near or just
above normal along with an increasing chance for showers and
thunderstorms.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1156 AM CDT Wed Jul 3 2019

Scattered thunderstorms are likely this afternoon into the early
evening hours. Any storms that directly impact a terminal will
have the capability of producing gusty winds (30-40 mph most
likely), small hail, and MVFR or IFR visibilities in heavier
downpours. The threat for thunderstorms should wane this evening,
with likely dry weather overnight tonight. Scattered storms may
once again impact KCOU and KUIN Thursday morning so added a VCTS
mention. Wind speeds should remain light outside of any
thunderstorms or outflow boundaries, with the primary direction
today likely south/southwest.

SPECIFICS FOR KSTL:

Thunderstorms have already developed just to the east/northeast of
the terminal as of 1700 UTC. Scattered storms are likely in the
vicinity of the terminal this afternoon into early this evening.
Any storm that directly impacts Lambert Field will have the
capability of producing gusty winds (30-40 mph), small hail, and
MVFR or IFR visibilites in heavier downpours. The threat for
thunderstorms should diminish this evening, with dry weather
favored overnight tonight into Thursday morning. Scattered storms
are forecast to redevelop midday on Thursday so added a new VCTS
group to account for this next round of scattered storms.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 3, 2:33 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
333 PM CDT Wed Jul 3 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-042045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
333 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected in eastern Missouri and
southern Illinois through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance for thunderstorms continues for portions of the area each
day from Thursday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Gosselin

In the hours before

Special weather statement, Jul 3, 4:32 PM CST, 23 minutes before
Special Weather Statement
National Weather Service St Louis MO
532 PM CDT Wed Jul 3 2019

ILZ064-065-069-032315-
Bond IL-Clinton IL-Fayette IL-
532 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON...SOUTHERN
BOND AND SOUTHWESTERN FAYETTE COUNTIES UNTIL 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greenville, Pocahontas, Mulberry Grove, Tamalco, Beaver Creek,
Boulder, Jamestown, Pleasant Mound, Pierron, Pittsburg, Keyesport,
Smithboro, Dudleyville and Stolletown.

This includes Interstate 70 in Illinois between exits 36 and 52.

This also includes Carlyle Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3865 8953 3883 8958 3894 8922 3867 8914
TIME...MOT...LOC 2232Z 257DEG 10KT 3876 8946

Carney
Special weather statement, Jul 3, 4:41 PM CST, 14 minutes before
Special Weather Statement
National Weather Service St Louis MO
541 PM CDT Wed Jul 3 2019

ILZ069-070-032330-
Marion IL-Clinton IL-
541 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CLINTON AND MARION
COUNTIES UNTIL 630 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm over
Odin, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Centralia, Salem, Sandoval, Wamac, Central City, Odin, Kinmundy,
Omega, Fairman, Stephen Forbes Station, Shattuc, Helm, Tonti, Iuka,
Junction City, Alma, Kell, Walnut Hill, Cartter and Selmaville.

This includes Interstate 57 in Illinois between exits 109 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3847 8914 3850 8915 3851 8923 3865 8924
      3880 8876 3848 8870
TIME...MOT...LOC 2241Z 269DEG 9KT 3860 8903

Carney

The radar

The Evansville,IN radar (KVWX), 128 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 3, 4:55 PM CST
Where
Marion County, 0.49 mi S of Sandoval
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.613, -89.121

Thunderstorm winds snapped the top off of a power pole in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843726.